Biblioteca de la Universidad Complutense de Madrid

A note on hysteresis in glaciology


Díaz Díaz, Jesús Ildefonso y Schiavi, Emanuele (2000) A note on hysteresis in glaciology. Applied Mathematics Letters, 13 (3). pp. 125-129. ISSN 0893-9659

[img] PDF
Restringido a Sólo personal autorizado del repositorio hasta 31 Diciembre 2020.


URL Oficial:


Recent studies on the mechanism governing the Laurentide ice sheet oscillations of the Last Ice Age focus on the most critical effect of the basal hydraulic processes enhanced when the ice is sliding along soft deformable beds. To understand the import of this, we consider Fowler and Johnson's 0-D hydrological flow model describing the sudden and rapid movements forward (surges) of a till-based 1-D ice sheet sliding on a hat soft bed. The basic idea is that the interplay between the ice sheets dynamics, the basal drainage system, and the sliding law can generate a surging behaviour. Mathematically this means that a multiple valued relationship between the ice flux and the ice thickness arises and the mass conservation equation turns out to be of multivalued type for some special values of the dimensionless parameters involved in the model. Assuming that a multiple valued ice flux law of the Fowler and Johnson type herds, we prove the existence of a weak bounded discontinuous solution to the system which becomes periodic after a suitable time.

Tipo de documento:Artículo
Palabras clave:system of nonlinear equations; ice sheet models; surges
Materias:Ciencias > Matemáticas > Ecuaciones diferenciales
Código ID:15583

A.C. Fowler and C. Johnson, Hydraulic runaway: A mechanism for thermally regulated surges of ice sheets, J. Glaciol. 41, 554-561, (1995).

A.C Fowler, Mathematical Models in the Applied Sciences, Cambridge University Press, (1997).

H. Brezis, Operateur Maximaux Monotones et Semigroupes de Contractions Dans los Espaces de Hilbert, North-Holland, Amsterdam, (1973).

A.C. Fowler and E. Schiavi, A theory of ice-sheet surges, Journal of Glaciology 44 (146), 104-118, (1998).

J.I. Dfaz and E. Schiavi, On a degenerate parabolic/hyperbolic system giving rise to a free boundary, Nonlinear Analysis: Real World Applications Series B 38, 649-673, (1999).

Depositado:12 Jun 2012 08:22
Última Modificación:06 Feb 2014 10:27

Sólo personal del repositorio: página de control del artículo